Does Zoladex shrink and dissolve endometriosis? What were you told?

Hi wonderful ladies, it seems that we have been advised different things by our doctors regarding how zoladex will help. I was told by my gyno that it will shrink and dissolve my Endo which is why I should give it 6 months. But I'm reading from many of your posts that you say it only pauses the progress of Endo and stops the pain (I'm still in pain 3 months in) rather than shrinking and dissolving it. What were you told by your doc? Did I get the wrong idea about how this works?

8 Replies

  • Hi cooka

    Quick answer is its a bit of both. Zoladex/prostap overpowers the pituitary gland and stops the production of oestrogen, this effectively starves the endo meaning it will dampen/shrink down, how much it dampens down depends on how long you are on it (it will take a couple of months to start calming down) and how your body responds to it. However it won't make the endo disappear, only surgery can do that, its still there just not active so hopefully provides some relief whilst you are on it, but as soon as the drug is out of your system it will become active again. Hence, only really has any effect whilst its in your system. My consultants said that once my cycles kicked back in again I would be lucky to get 2-3 months before the endo was back to as angry as it was before. One doctor even compared it to a painkiller, where you have a headache so take painkillers, they work for 4 hrs but once the painkiller has worn off the headache is still there but might take a couple more hours to get as bad again - that kinda depressed me but thankfully the injections last longer than 4hrs!

  • This is whats happening to me at the minute, my last prostap jab was July and iv had nothing since as awaiting to see Ms Sawyer in Crewe, but appointment keeps being delayed, the last month has been awful to the point iv even contemplated suicide! I v moved areas and my new GP is awful would rather mess around with my medication than contact Ms Sawyer to ask about Prostap, I feel iv just been left, in so much pain sleep deprived, back aches, belly aches, sore boobs to the point I cant wear a bra, and the new GP told me to write io Ms Sawyer and ask how long I need to take the Prostap for before they'll administer any, it was working so well, and despite the slight weight gain and hot flushes I felt I had a much better quality of life....I had a fantastic GP in Cheshire who would pick up the phone and liase with my gynea consultant, befor I moved to Derbyshire between them they ok'd me to restart on Prostap, now the new GP is refusing to start me unless I have a solid plan in place and they know how long to dispense it for, Im utterly disgusted at this treatment and last time when I went I was made to feel like some junkie asking for more meds that I have had continuously for years every 2 weeks, im so deflated right now......x

  • The drugs can help if you have had surgery to cut back adhesions (scar tissue) if the endo is made dormant right away after surgery then there is less chance of the adhesions growing so quickly back again. They will still grow, eventually, but not right away from the endo lesions that were cut out or lasered.

    The drugs can also help to shrink fibroids and for ladies with those it can make them more manageable to be removed in surgery.

    The can also help battle certain breast cancers and prostate cancer too.

    but for endo... it really doesn't do much quite honestly. It is a pause, but no cure.

  • Hey Cooka,

    I was told more or less the same as you but it doesn't sound like we were given the full picture!

    Pain-wise I still suffered a few months in and had some horrible symptoms following my second injection, but it did settle down and I managed around 3-4 months without periods or much cramping. I continued to suffer with chronic back pain which has always been one of my endo symptoms - why that was unaffected I don't know, and at my follow-up appointment the doctors just glossed over that.

    I'm 5 months since my last injection (in May) and still haven't had a period but have been having major PMS symptoms for the past week or so, so I'm sure something is about to happen soon!

    This might not tell you much more than you already knew but hope it helps a little.

    - Rach x

  • Well for me zoladex shrink and dissolve my endo cos I was told I will need 3 lap to clear all the endo but ended up needing one with just tiny endo to clean up

  • Thanks ladies for your advice. I have a big decision to make, my 4th injection is due on Wednesday and I'm trying to work out whether to stop at 3 or whether to persevere with 3 more and be miserable and in pain... I'm sure the gyno will try and talk me into staying on but I'm going to ask him what my other options are.

    Have any of you ladies tried any other options apart from surgery that helped and wasn't as harsh as zoladex such as progesterone pills? x

  • Hi Cooka

    you have asked about other options. One option that you may want to consider is a new drug that is now available in the UK called VIsanne. Its not in the same league as these chemo drugs but the side effects are just as long (aren't they all). I must admit, I could not tolerate it myself and I could only manage to take 3 days worth but it may work for you. You can google it and get all the info its produced by Bayer and talk to your consultant about it. Its a BIG decision trying to decide what treatment to undergo but take your time and don't do anything that you don't feel comfortable with.

    Good luck - let me know how you get on.


  • Thanks Merlion09, gee I haven't heard of that one! I am seeing my gyno tomorrow all armed with reasons why I want to stop my Zoladex treatment. I will mention this one to him and see what he says. But wow it looks pretty scary with the side effects - I am very sensitive to medication and suffer from anxiety already and have found my moods slipping into depression on this zoladex. Can I ask why you couldn't tolerate the Visanne? What were your side effects?

You may also like...